Article thumbnail

Clozapine-induced acute gastrointestinal necrosis: a case report

By Mark T. Osterman, Caitlin Foley and Isaac Matthias

Abstract

Abstract Background Clozapine is known to cause fecal impaction and ileus with resultant colonic necrosis due to compression of colonic mucosa. There are rare reports of clozapine causing necrosis of other portions of the gastrointestinal tract unrelated to constipation. We describe a case of acute necrosis of the upper gastrointestinal tract and small bowel to due to clozapine and quetiapine. Case presentation A 66-year-old white man with a past medical history of schizophrenia, maintained on clozapine and quetiapine, presented with hypoxic respiratory failure caused by aspiration of feculent emesis due to impacted stool throughout his colon. His constipation resolved with discontinuation of clozapine and quetiapine, and his clinical condition improved. These medicines were restarted after 2 weeks, resulting in acute gastrointestinal necrosis from the mid esophagus through his entire small bowel. He died due to septic shock with Gram-negative rod bacteremia. Conclusions Clozapine may cause acute gastrointestinal necrosis

Topics: Clozapine, Quetiapine, Antipsychotic, Acute gastrointestinal necrosis, Acute bowel necrosis, Acute esophageal necrosis, Medicine, R
Publisher: BMC
Year: 2017
DOI identifier: 10.1186/s13256-017-1447-4
OAI identifier: oai:doaj.org/article:96944fe86ea849789c2cd0ba0883ca89
Journal:
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • https://doaj.org/toc/1752-1947 (external link)
  • https://doaj.org/article/96944... (external link)
  • http://link.springer.com/artic... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.